Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS San Diego, CA

August 1, 2017Orange County, Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 1, 2017, 3:23 PM PDT for Orange County, Riverside County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 3:23 PM PDT (22:23 UTC)
Expired
Aug 1, 2017, 4:15 PM PDT
In force
52 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Orange County, CA, Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 27 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS56 KSGX 012223
SVRSGX
CAC059-065-012315-
/O.NEW.KSGX.SV.W.0010.170801T2223Z-170801T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
323 PM PDT TUE AUG 1 2017

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...
  East central Orange County in southwestern California...

* Until 415 PM PDT

* At 322 PM PDT, a severe thunderstorm was located over northwestern
  Lake Elsinore, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lake Elsinore, Temescal Valley, Menifee, Sun City, Lake Mathews,
  Ortega Highway, Canyon Lake, Quail Valley, Lakeland Village and
  Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3373 11745 3372 11708 3366 11712 3364 11741
      3370 11752 3380 11749 3384 11742
TIME...MOT...LOC 2222Z 077DEG 1KT 3374 11736 

HAIL...0.88IN
WIND...60MPH
 
$$

Albright
1 follow-up statement
041 
WWUS56 KSGX 012301
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
401 PM PDT TUE AUG 1 2017

CAC059-065-012315-
/O.CON.KSGX.SV.W.0010.000000T0000Z-170801T2315Z/
Riverside CA-Orange CA-
401 PM PDT TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR RIVERSIDE AND EAST CENTRAL ORANGE COUNTIES...

At 401 PM PDT, a severe thunderstorm was located over Temescal 
Valley, moving northwest at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Western Lake Elsinore, Temescal Valley and Lake Mathews. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3373 11745 3372 11729 3364 11741 3370 11752
      3380 11749 3384 11742
TIME...MOT...LOC 2301Z 077DEG 1KT 3374 11737 

HAIL...0.88IN
WIND...60MPH
 
$$

Albright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:03 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 1, 2:03 PM PDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
203 PM PDT Tue Aug 1 2017

.SYNOPSIS...
A couple upper level disturbances will move through Southern
California today through Wednesday, bringing chances for showers
and thunderstorms for all areas. Monsoonal moisture will likely
result in afternoon and early evening thunderstorms over the
mountains, deserts and possibly valleys Thursday. Decreasing
moisture will lead to lessening chances for afternoon
thunderstorms over the mountains Friday, with a dry forecast
starting Saturday. Expect night and morning marine layer stratus
becoming more widespread in the coast and western valleys by this
weekend. High pressure aloft will continue to bring above warm to
hot conditions inland through Friday before gradual cooling takes
place this weekend through early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

An upper level short-wave trough is currently moving through the
region, and we are getting surface based thunderstorms developing
over the valleys and San Bernardino county mountains, with the
storm over Alpine being the most impressive one of the day so far.
Latest SPC mesoanalysis shows about 1000-2000 J/KG of over eastern
San Diego county and Riverside county. Also, the morning sounding
from Miramar shows a precipitable water of 1.7 inches. Models are
indicating potentially another round of nocturnal showers and
thunderstorms tonight/Wednesday morning for all areas as another
wave rotates into the area from the southeast. There's been enough
sun today in many areas to result in temperatures being a few to
several degrees higher than 1 pm yesterday for inland areas. Finally,
marine layer stratus has cleared this afternoon but may move
inland again 10-15 miles tonight/Wednesday morning.

For Wednesday afternoon/evening, moisture increases further and
models also show another wave moving over the area, in addition to
surface based CAPE greater than 1000 J/KG. The 12Z GFS shows
precipitable water increasing to 2 inches, and the 12Z NAM12
shows it increasing to near 2.2 inches in some locations! Although
east to southeast flow aloft of around 10-20 kt could move some
storms, with such a high amount of moisture and instability,
there's enough of a flash flood threat to issue a Flash Flood
Watch for the mountains, deserts and Inland Empire for Wednesday
afternoon and evening. There's also the chance that some storms
could occur at the coast again.

Although there may be some drying on Thursday, there should still
be enough moisture and instability around for a fairly active
afternoon/early evening thunderstorm day over the mountains,
deserts and valleys, with wind flow turning to the south.

Models show significant drying (precipitable water possibly below
1 inch) taking place Friday as southwest flow moves in due to a
trough developing along the west coast, with continued drying
this weekend through Monday. Thus, starting Friday,
afternoon/early evening thunderstorm chances should be greatly
decreased, and altogether gone by Saturday.

Look for high temperatures 5-10 degrees above normal to continue
through Friday with a strong ridge to the north (centered near
northwest Nevada and northern California) extending down into
Southern California. Once the trough develops, we should start to
see gradual cooling this weekend into early next week, with highs
falling below normal by Sunday. The marine layer should be able to
re-establish itself late this week into early next week as the
monsoon moisture goes away, so expect night and morning marine
layer stratus along the coast and western valleys during that
time. Before Friday, the night and morning stratus along the coast
will likely be very patchy.

&&

.AVIATION...
012000Z...A thunderstorm risk will continue across the entire area
through Wednesday evening, but direct impacts at any terminal are a
low risk. The greatest threat for TSRA is at KPSP and KTRM on
Wednesday, so included VCTS there. At the other terminals, the risk
is too low to include in the TAFS at this time, but will monitor for
possible amendments.

Brief moderate to heavy rain and gusty, erratic outflow winds are
possible with these storms. Low clouds are forecast to only briefly
affect KSAN, KCRQ, and KSNA late tonight and early Wednesday morning
at around 1000 FT MSL. Elsewhere, a SCT-BKN cloud deck at or above
8000 ft layered to 25000 ft will prevail. Strong updrafts/downdrafts
in and near TSRA.

&&

.MARINE...
A chance of showers and thunderstorms will continue through
Wednesday evening. These storms may produce gusty outflow winds,
locally heavy rain, and cloud-to-water lightning. A Marine Weather
Statement remains in effect through 11 PM Wednesday.

&&

.BEACHES...
A Beach Hazards Statement remains in effect for elevated surf and
strong rip currents through this evening. South swells will produce
surf of 4-6 feet with max sets to 7 feet in Orange county and far
northern San Diego County. Surf will range from 2-4 feet elsewhere.

Isolated thunderstorms are possible at the beaches through
Wednesday evening.

&&

.SKYWARN...
Skywarn activation is requested for San Diego, Riverside and San
Bernardino counties.

Skywarn activation will likely be needed again for Wednesday
afternoon and evening.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Wednesday morning through Wednesday
     evening for Apple and Lucerne Valleys-Coachella Valley-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Deserts-San Diego County Mountains-
     San Gorgonio Pass Near Banning.

     Beach Hazards Statement until 8 PM PDT this evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.
&&

PUBLIC...Harrison
AVIATION/MARINE/BEACHES...Gregoria

In the hours before

Local storm report, Aug 1, 2:04 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
204 PM PDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 E ALPINE              32.84N 116.74W
08/01/2017  E0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA SIZED HAIL.

&&
Local storm report, Aug 1, 2:26 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     1 E HARBISON CANYON     32.82N 116.81W
08/01/2017                   SAN DIEGO          CA   AMATEUR RADIO

            3-4 INCH TREE LIMB DOWN ON ALPINE TRAIL
            ROAD.

&&
Local storm report, Aug 1, 2:35 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 PM PDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ALPINE                  32.85N 116.76W
08/01/2017                   SAN DIEGO          CA   LAW ENFORCEMENT

            LARGE TREE BRANCHES DOWN BLOCKING TWO LANES
            ON N. VICTORIA DRIVE.

&&
Local storm report, Aug 1, 2:47 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
247 PM PDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     1 E ALPINE              32.84N 116.74W
08/01/2017  E75 MPH          SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ESTIMATED WINDS OF
            75 MPH. RADAR INDICATES WIND GUSTS OF 65
            MPH.

&&

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:56 PM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego54 hr
Aug 1, 1:18 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 1, 1:26 PM PDTSevere Thunderstorm WarningSGXSan Diego64 min
Aug 1, 1:27 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 1, 2:52 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Diego3 hr
Aug 1, 3:01 PM PDTSevere Thunderstorm WarningSGXRiverside59 min
Aug 1, 3:42 PM PDTFlash Flood WarningSGXOrange, Riverside3 hr
Aug 1, 3:57 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside45 min
Aug 1, 4:00 PM PDTSevere Thunderstorm WarningSGXRiverside45 min
Aug 1, 4:17 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 1, 4:36 PM PDTSpecial Weather StatementSGXOrange39 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.